Texas, 2020

High Wind in Texas, April 12, 2020

April 12, 2020 · NWS MAF · 2 events in 1 county or zone

S. causing strong winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper trough moved into the southwestern U.S. causing strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 5:07 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 12, 5:07 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
607 AM CDT Sun Apr 12 2020

.DISCUSSION...

Please see the 12z aviation discussion below.

&&

.AVIATION...
Prevailing VFR conditions expected over the next 24 hrs. Winds
will become gusty today with gusts exceeding 30kts likely at all
terminals during the afternoon. Winds will weaken around sunset,
but a swift moving cold front will shift winds out of a northerly
component at all TAF locations with revamped gustiness at
KHOB/KINK/KMAF post front.

&&

.PREV DISCUSSION... /issued 415 AM CDT Sun Apr 12 2020/

DISCUSSION...

It's only 4 AM, and already it's been a busy Easter morning for West
Texas.  At around 06Z, a retreating dryline met up w/an incoming
upper trough currently over nrn Chihuahua and New Mexico, and severe
convection developed along the dryline from the Permian Basin to the
lwr Trans Pecos.  This activity produced at least quarter size hail
before moving into central Texas.

The fast moving trough is forecast to be over the NM/Texas border by
12Z, and central Texas by 18Z.  Subsidence on the backside of this
feature will bring strong, gusty WNW flow to the sfc, making for a
windy day for the SW half of the CWA.  This should continue into the
evening hours.  Critical RH is anticipated, mainly south, but fuels
are still too green for anything but elevated fire wx.

A cold front is still on tap to invade the area behind the trough,
w/the latest NAM12 bringing it into the NE zones by 21Z.  This may
hang up diurnally, but pick up speed after peak heating.  We've
upgraded the freeze watch in the NE to a warning for Mon morning,
but temps should just barely touch the freeze mark.  Mon afternoon,
models bring a shortwave thru zonal flow aloft, and this may yield a
few hours of high winds in the Guadalupe/Delawares, and we've issued
a watch for then.  A slight chance of rain will accompany the
shortwave in the nrn zones as well, but QPF looks to be light.

Otherwise, Tuesday will be the coldest day this forecast, after
which a dry warming trend ensues under zonal flow aloft.  Temps will
warm to near-normal Thu afternoon, and to above-normal by Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  35  56  37 /   0   0   0   0
Carlsbad                       79  44  69  42 /   0  10   0  10
Dryden                         84  48  73  48 /   0   0   0   0
Fort Stockton                  79  43  71  46 /   0   0   0   0
Guadalupe Pass                 66  41  66  42 /   0   0   0   0
Hobbs                          76  35  60  35 /   0  10   0  10
Marfa                          73  42  77  43 /   0   0   0   0
Midland Intl Airport           80  37  60  38 /   0   0   0   0
Odessa                         79  37  61  38 /   0   0   0   0
Wink                           81  41  67  38 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 6 PM MDT this evening for Eddy County Plains.

     Freeze Warning from 3 AM to 9 AM MDT Monday for Northern Lea
     County.

     High Wind Warning until 1 AM MDT Monday for Guadalupe Mountains
     of Eddy County.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...Wind Advisory until 7 PM CDT this evening for Central Brewster
     County-Crane-Loving-Lower Brewster County-Marfa Plateau-
     Pecos-Reeves County Plains-Terrell-Upton-Ward-Winkler.

     Freeze Warning from 4 AM to 10 AM CDT Monday for Borden-Dawson-
     Gaines-Scurry.

     High Wind Warning until 7 PM CDT this evening for Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     Wind Advisory from 7 PM this evening to 1 AM CDT Monday for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 1 AM MDT Monday for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Monday afternoon through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

87/44
Hazardous weather outlook, Apr 12, 2:42 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
342 AM CDT Sun Apr 12 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
342 AM CDT Sun Apr 12 2020 /242 AM MDT Sun Apr 12 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

High Wind Warning in effect beginning this morning, through the
afternoon for; the Guadalupe mountains of Texas, Delaware mountains,
Culberson county, and the Davis mountains and adjacent foothills. The
High Wind Warning will expire this evening everywhere, except the
Guadalupe mountain area, where this will expire closer to midnight
local time.

A Wind Advisory is in effect beginning this morning for the plains of
Eddy county, as well as the Guadalupe mountains of Eddy county. Wind
Advisory will extend east across the Pecos River valley, southwest
Permian Basin, Upper Trans-Pecos, across the Big Bend and Marfa
Plateau. A second Wind Advisory will take effect in the evening for
all areas in the High Wind Warning earlier in the day (Outside the
Guadalupe mountains).

Strong cold front will move through the region beginning this evening
with gusty northeast winds and rapidly falling temperatures.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Freeze Warning is now in effect Monday morning for northern Lea
County and the Northern Permian Basin.

A High Wind Watch is in effect for the Guadalupe and Delaware
mountains Monday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 11, 11:50 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1250 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     HAIL             GREENWOOD               32.03N 101.90W
04/12/2020  E1.00 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Local storm report, Apr 12, 12:02 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             2 SE MIDLAND            31.98N 102.06W
04/12/2020  E1.00 INCH       Midland            TX   SOCIAL MEDIA

&&

SCOTT.KLEEBAUER
Local storm report, Apr 12, 12:55 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
155 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             BIG SPRING              32.25N 101.48W
04/12/2020  E1.75 INCH       HOWARD             TX   TRAINED SPOTTER

            QUARTER SIZED HAIL WITH SOME GOLF BALL SIZED HAIL AT
            TIMES

&&

SCOTT.KLEEBAUER
Local storm report, Apr 12, 1:01 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
201 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             CRANE                   31.39N 102.35W
04/12/2020  M1.00 INCH       CRANE              TX   SOCIAL MEDIA

&&

SCOTT.KLEEBAUER
Local storm report, Apr 12, 1:07 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
207 AM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             1 N GARDEN CITY         31.88N 101.48W
04/12/2020  M1.75 INCH       Glasscock          TX   SOCIAL MEDIA

&&

SCOTT.KLEEBAUER
Special weather statement, Apr 12, 1:28 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
228 AM CDT Sun Apr 12 2020

TXZ048-053-120815-
Mitchell TX-Scurry TX-
228 AM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND SOUTHEASTERN SCURRY
COUNTIES UNTIL 315 AM CDT...

At 228 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Colorado City, Loraine, Colorado City Airport, Lake Colorado
City, Lake Colorado City State Park, Inadale, Champion Creek
Reservoir, Westbrook, Hermleigh, Winston Field, Cuthbert, Buford,
Dunn and Ira.

This includes Interstate 20 between mile markers 201 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10118 3277 10102 3279 10066 3209 10067
TIME...MOT...LOC 0728Z 243DEG 33KT 3247 10080

29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 12, 5:38 AM CST to 8:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 12, 6:51 AM CST to 4:51 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889785, 889786.